EconPapers    
Economics at your fingertips  
 

An axiomatic characterization of the Theil inequality ordering

Casilda Lasso de la Vega (), Ana Urrutia and Oscar Volij ()

Economic Theory, 2013, vol. 54, issue 3, 757-776

Abstract: We axiomatically characterize the Theil ordering of income inequality. In addition to the uncontroversial axioms of anonymity, homogeneity, replication invariance, strong directedness, and a standard continuity property, we appeal to both an independence and a decomposability axioms. These two axioms are ordinal implications of Theil decomposability, the central axiom in previous characterizations of the Theil index. To the best of our knowledge, the present is the first fully ordinal characterization of this index. Copyright Springer-Verlag Berlin Heidelberg 2013

Keywords: Income inequality; Theil index; Decomposability; Axiomatic characterization; D63 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s00199-012-0739-6 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joecth:v:54:y:2013:i:3:p:757-776

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/199/PS2

Access Statistics for this article

Economic Theory is currently edited by Nichoals Yanneils

More articles in Economic Theory from Springer, Society for the Advancement of Economic Theory (SAET) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-11-06
Handle: RePEc:spr:joecth:v:54:y:2013:i:3:p:757-776